North Dakota, 2015

Hail and Damaging Wind in North Dakota, July 17, 2015

July 17, 2015 · NWS FGF · 10 events in 4 counties and zones

During the late morning and early afternoon hours of July 17th, several funnel clouds were reported. Then, during the late afternoon and early evening hours, thunderstorms flared up along a frontal boundary that extended from southeast North Dakota southwest into a low over central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the late morning and early afternoon hours of July 17th, several funnel clouds were reported. Then, during the late afternoon and early evening hours, thunderstorms flared up along a frontal boundary that extended from southeast North Dakota southwest into a low over central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 8:47 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 8:47 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 AM CDT FRI JUL 17 2015

.UPDATE...
ISSUED AT 945 AM CDT FRI JUL 17 2015

NO MAJOR CHANGES NEEDED THIS MORNING. A BAND OF SHOWERS AND STORMS
CONTINUES TO PUSH EAST INTO THE DEVILS LAKE BASIN. EXPECT THE MAIN
SEVERE THREAT TO BEGIN AFTER 19Z AFTER HEATING HAS WARMED THE
BOUNDARY LAYER SUFFICIENTLY...AND WE WILL LIKELY HAVE SOME SEVERE
STORMS THIS AFTERNOON/EVENING. THE HRRR INDICATED THE BEST THREAT
IN THE SOUTH WHERE INSTABILITY/SHEAR COMBINATION WILL OVERLAP THE
MOST.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 355 AM CDT FRI JUL 17 2015

LULL IN ACTIVITY ACROSS THE FA THIS MORNING. FAIR SKIES AND LIGHT
AND VARIABLE WINDS HAVE ALLOWED FOR PATCHY DENSE FOG FORMATION
ACROSS MANY RECENTLY WETTED AREAS...ESPECIALLY ALONG AND EAST OF
THE RRV. THIS SHOULD BURN OFF QUICKLY AFTER SUNRISE.

A DEEPENING CLOSED H5 LOW PRESSURE SYSTEM OVER SOUTHERN SASK
SHOULD MAKE FOR SOME ACTIVE CONVECTIVE WEATHER ACROSS THE REGION
LATER TODAY. ONE UPPER LEVEL DISTURBANCE IS PRESENTLY MOVING FROM
THE BASE OF THE LOW PRESSURE TROF...IN EASTERN MT...AND IS PRESSING
INTO WESTERN ND. THAT DISTURBANCE SHOULD CONTINUE ACROSS EASTERN
ND THROUGH LATE AFTERNOON AND NORTHERN MN THROUGH THE EARLY
EVENING.

WITH THAT...WIDESPREAD CLOUD COVER...RAIN SHOWERS AND SCATTERED
THUNDERSTORMS...WITH ISOLATED STRONG TO SEVERE STORMS...ARE
EXPECTED TO DEVELOP INTO EASTERN ND MIDDAY AND ACROSS NORTHWEST MN
THROUGH THE AFTERNOON...ESPECIALLY ALONG AND NORTH OF HIGHWAY
200. MEANWHILE...SOUTHEASTERN ND AND ADJACENT PORTIONS OF
NORTHWEST AND WEST CENTRAL MN...ESPECIALLY SOUTH OF HWY 200...CAN
EXPECT A BIT MORE SUNSHINE AND DAYTIME HEATING TO OCCUR. THIS
SHOULD INTENSIFY A SFC LOW PRESSURE TROF DEVELOPING ACROSS THAT
AREA AND PROVIDE A FOCUS FOR MORE WIDESPREAD STRONG TO SEVERE
THUNDERSTORMS FROM MIDAFTERNOON INTO EARLY EVENING. INCREASING
DEEP LAYER SHEAR LATE SATURDAY AFTERNOON SHOULD BECOME FAVORABLE
TO LARGE HAIL AND DAMAGING WINDS AS A MAIN THREAT...WHILE ISOLATED
TORNADOES ARE ALSO CONSIDERED POSSIBLE.

FRIDAY NIGHT AND SATURDAY...RESIDUAL THUNDERSTORM ACTIVITY SHOULD
PUSH OFF ACROSS NORTHERN MN DURING THE LATE NIGHT PERIOD AND
ALLOW FOR MORE SETTLED WEATHER INTO SATURDAY. THE UPPER LEVEL LOW
PRESSURE SYSTEM IS EXPECTED TO TRACK ACROSS SOUTHERN MANITOBA ON
SATURDAY... SO ITS PROXIMITY SHOULD PRODUCE SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS ALONG NORTHERN TIER COUNTIES THROUGH
SATURDAY AFTERNOON.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 355 AM CDT FRI JUL 17 2015

SATURDAY NIGHT AND SUNDAY...LOOKS MAINLY DRY AND MILD...WITH
TEMPERATURES RUNNING VERY NEAR SEASONAL NORMALS. CONSENSUS MODELS
HAVE H5 TROF SHIFTED EAST OF THE FA WITH A WEAK H5 SHORTWAVE RIDGE
ACROSS THE AREA EARLY ON SUNDAY ...WITH UPR FLOW PATTERN OUT OF
WEST NORTHWEST. NAM HAS A SHORTWAVE TROF KICKING ACROSS CENTRAL
AND SOUTHERN MANITOBA LATE ON SUNDAY...BUT FOR NOW HAS KEPT THE
RED RIVE BASIN DRY.

MONDAY-THURSDAY...THIS PERIOD SHOULD START OUT ON A RATHER QUIET
NOTE UNDER WEST NORTHWEST FLOW ALOFT. A SFC FRONT IS FORECAST TO
DROP SOUTH MONDAY WITH AN UPPER WAVE PASSING TO THE NORTH. A FEW
THUNDERSTORMS COULD ACCOMPANY THE FRONT...DEPENDING ON TIMING.
HIGH PRESSURE AND SEASONABLE TEMPS ARE THEN EXPECTED FOR TUESDAY.
MODELS INDICATE A TRANSITION BACK TO A MORE ACTIVE ZONAL FLOW
PATTERN BY THE MID AND LATTER PORTION OF THE NEXT WEEK...WITH
CHANCES FOR CONVECTION EXPECTED TO INCREASE BY SOMETIME AROUND
WED/THUR.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 655 AM CDT FRI JUL 17 2015

PATCHY FOG EXPECTED TO AFFECT PORTIONS OF THE FA THROUGH
13Z...WITH FOG DISSIPATING RAPIDLY THEREAFTER. INCREASING MID
AND LOWER LEVEL MOISTURE EXPECTED THROUGH THE LATE FORENOON INTO
THE DEVILS LAKE BASIN... WITH SCT THUNDERSTORMS EXPECTED THERE
MIDDAY. STRING TO SEVERE TSTM ACTIVITY WILL OVERSPREAD EASTERN ND
THROUGH EARLY AFTERNOON AND LEAN INTO NORTHWEST AND WEST CENTRAL
MN BY LATE AFTERNOON. ACTIVITY WILL DECREASE FROM THE WEST FROM
EARLY INTO LATE EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...GUST
LONG TERM...GUST/MAKOWSKI
AVIATION...GUST
Hazardous weather outlook, Jul 17, 6:04 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 AM CDT FRI JUL 17 2015

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-054-181215-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-WESTERN WALSH COUNTY-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEASTERN
NORTH DAKOTA...AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN NORTHEASTERN NORTH DAKOTA AND NORTHWESTERN
MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS
WITH AN ISOLATED TORNADO POSSIBLE. IN ADDITION...LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-015-022>024-027>032-040-NDZ027>030-038-039-049-052-053-
181215-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-
704 AM CDT FRI JUL 17 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN NORTH
DAKOTA...AND ADJACENT PORTIONS OF NORTHWEST THROUGH WEST CENTRAL MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 2 PM
THROUGH 9 PM IN SOUTHEASTERN NORTH DAKOTA AND PORTIONS OF
NORTHWESTERN THROUGH WESTCENTRAL MINNESOTA. THE MAIN THREATS WILL
BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE.
IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY
STORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GUST

The radar

The Fargo/Grand Forks radar (KMVX), 120 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Pembina

When
July 17, 11:00 AM CST
Where
Pembina County, 2.27 mi SSE of Pittsburg
Reported by
Social Media
Coordinates
48.600, -97.150

Funnel Cloud, Towner

When
July 17, 2:38 PM CST
Where
Towner County, 1.37 mi W of Arndt
Reported by
Law Enforcement
Coordinates
48.630, -99.260

Multiple reports were received of a funnel cloud near the town of Arndt.

Hail, Barnes

When
July 17, 4:10 PM CST
Where
Barnes County, 5.92 mi SE of Dazey Bryn Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
47.120, -98.080

The hail damaged crops and dented several automobiles.

Hail, Barnes

When
July 17, 4:21 PM CST
Where
Barnes County, 8.48 mi NNE of North Vly City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.060, -97.920

The hail fell at the intersection of 123rd avenue northeast and 21st street southeast.

Hail, Cass

When
July 17, 4:57 PM CST
Where
Cass County, 0.84 mi NE of Ayr
Measured
1 in hail
Reported by
Public
Coordinates
47.040, -97.490

Hail, Cass

When
July 17, 5:28 PM CST
Where
Cass County, 1.67 mi SE of Vance
Measured
2.5 in hail
Reported by
Public
Coordinates
47.010, -97.200

The hail fell just east of Amenia.

Hail, Cass

When
July 17, 5:33 PM CST
Where
Cass County, 2.13 mi SSE of Amenia Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.020, -97.170

The hail fell at the intersection of 159th avenue southeast and 26th street southeast.

Funnel Cloud, Cass

When
July 17, 5:44 PM CST
Where
Cass County, 2.07 mi S of Newman
Reported by
Trained Spotter
Coordinates
46.970, -97.100

A persistent wall cloud and funnel were observed from Interstate 94.

Thunderstorm Wind, Cass

When
July 17, 5:55 PM CST
Where
Cass County, 0.84 mi NE of Prosper
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
46.980, -97.010

A few three to five inch diameter tree branches were blown down in a shelterbelt.

Hail, Barnes

When
July 17, 6:05 PM CST
Where
Barnes County, 6.93 mi N of North Vly City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.050, -98.010

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580216, 580217, 580218, 580220, 580221, 580223, 580224, 580225, 580226, 580227.